California, 2006

Debris Flow in California, May 10, 2006

May 10, 2006 · NWS HNX · 1 event in 1 county or zone

2 miles WSW of El Portal began April 29th as an intermittent slide area became continually active attributed to the much above rainfall received during the winter of 2005/2006, and especially during the months of April and May. The slide predates the highway and is driven by topography and ground water.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Road closure on Highway 140 at a point 6.2 miles WSW of El Portal began April 29th as an intermittent slide area became continually active attributed to the much above rainfall received during the winter of 2005/2006, and especially during the months of April and May. The slide predates the highway and is driven by topography and ground water. The road will not be able to be used in that area for the foreseeable future and bridges are being built over the Merced River to circumnavigate the slide. The loss in revenue to the area around Mariposa is estimated to be in excess of $4 Million due to the loss of tourism by the end of June 2006 with the continued danger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 10, 2:00 AM PST, 4 hours earlier.

Area forecast discussion, May 10, 2:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
300 AM PDT WED MAY 10 2006

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...UPPER LEVEL
RIDGE AXIS ALONG THE WEST COAST IS FCST TO MOVE INLAND TODAY AND
TONIGHT. THICKNESS AND H85 TEMP RISES WILL WARM MOST AREAS SEVERAL
DEGS OVER YESTERDAY. THE RIDGE FLATTENS SOME THURS AND FRI AS
SEVERAL WEAK SHORTWAVE TROFS MOVE INTO THE PAC NW. HOWEVER...MODELS
SHOW LITTLE THICKNESS OR TEMP CHANGES OVER THE REGION. THE EXCEPTION
POSSIBLY BEING THE NORTH PART OF THE VALLEY WHERE SOME INCREASE IN
FLOW THRU THE DELTA IS SEEN FOR FRI. EVEN WITH SOME INCREASE IN
WESTERLY FLOW ALOFT...H5 HEIGHTS REMAIN HIGH AND EXPECT MARINE LAYER
TO BE FAIRLY SHALLOW...SO ONLY MINOR COOLING AS FAR SOUTH AS MERCED
CO. AS UPPER RIDGE FLATTENS...SOME HIGH LEVEL SUB-TROP MOISTURE WILL
MOVE ACROSS THE REGION...BUT EXPECT MUCH OF IT TO BE FAIRLY THIN.

.LONG TERM...FOR FRIDAY NIGHT THROUGH TUESDAY...PERIOD BEGINS
WITH FLAT RIDGING OVER THE DISTRICT AS AN UPPER SHORT WAVE TROUGH
RESPONSIBLE FOR SQUASHING THE RIDGE LIFTS OUT OF THE PACNW. AN
AMPLIFYING LONG WAVE PATTERN SHAPES UP THROUGH THE WEEKEND WITH A
DEEP GULF OF ALASKA LOW DROPPING SOUTH JUST WEST OF 140W AND THE
WESTERN CONUS RIDGE BUILDING BACK TOWARDS CALIFORNIA. TEMPERATURES
WILL START OUT WELL ABOVE SEASONABLE NORMS AND STILL INCREASE A FEW
DEGREES MORE SUNDAY AND MONDAY AS THE RIDGE STRENGTHENS OVER THE
REGION. DRY CONDITIONS WILL CONTINUE WITH ONLY A FEW MAINLY HIGH
CLOUDS FROM TIME TO TIME.

&&

.AVIATION...VFR CONDITIONS CAN BE EXPECTED THROUGH 12Z THURSDAY.
FOR SPECIFIC DETAILS...PLEASE REFER TO TAFS FOR KMCE...KFAT
AND KBFL.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM LATE TONIGHT
    THROUGH FRIDAY MORNING FOR THE UPPER MERCED RIVER AT POHONO.

&&

BINGHAM/DCH
Hazardous weather outlook, May 10, 2:30 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HANFORD CA
330 AM PDT WED MAY 10 2006

CAZ096-111230-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
330 AM PDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WATCH IS IN EFFECT THIS MORNING.

THE FLOOD WATCH IS FOR A PORTION OF CENTRAL CALIFORNIA IN THE
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON.

* THE COMBINATION OF ABOVE NORMAL TEMPERATURES AND MELTING SNOW
  OVER THE HIGHER ELEVATIONS WILL CAUSE A GRADUAL RISE IN WATER
  LEVELS ALONG THE UPPER MERCED RIVER DURING THE NEXT FEW DAYS.
  THERE IS A POSSIBILITY THAT THE MERCED RIVER AT POHONO BRIDGE
  WILL REACH FLOOD STAGE DURING THE EARLY MORNING HOURS
  FRIDAY.

* RESIDENTS...CAMPERS...AND HIKERS SHOULD CLOSELY MONITOR WATER
  LEVELS ALONG THE MERCED RIVER AND HEED THE ADVICE OF PARK
  OFFICIALS WHEN AND IF EVACUATIONS BECOME NECESSARY.

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS. YOU SHOULD MONITOR LATER FORECASTS AND BE
ALERT FOR POSSIBLE FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION SHOULD FLOODING
DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FLOOD WATCH IS IN EFFECT FROM WEDNESDAY THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CAZ089>095-097>099-101330-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
616 AM PDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA AND CENTRAL
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, S Sierra Foothills

When
May 10, 6:00 AM PST to 8:00 AM PST
Where
S Sierra Foothills forecast zone
Reported by
PARK/FOREST SERVICE

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509846.